Port and coumadin

I read entries on here about those of you who have not had your port taken out.
I HATED my port at first, it felt like an alien object inside of me.
Now, I really don't mind it, and would not be opposed to leaving it in, just in case. My problem is, I have to be on Coumadin as long as I have my port. I know it is just a blood thinner but I wonder what the long term effects are of being on Coumadin? I will ask my onc, but I never see any mention of you all being on coumadin, are you? Plus, it will have to be flushed once a month, I thought someone said I could do this at home. I cannot see me pushing that needle into my port. Any feedback? Debbie
P,S, I guess this is heavy on my mind because I am headed off for my last chemo this morning. YIPPEE

Report post

33 replies. Join the discussion

Debbie,
I have had my port for two years. I have it flushed every 4-6 weeks. I DO NOT do it myself as a port should only be accessed by a trained professional. I have not had coumandin during this time so I am not sure why your doctor is planning on this unless it is something unique to you. I do have mine flushed and a syringe of Heprin injected to prevent any clotting problems in the port area each time it is accessed if for blood, infusions, or flushing but not daily coumandin. I hope that this helps you in asking your questions of your doctors. Stacey

Report post

My doctor took my port out immediately after chemo...is yours going to stay in? Never heard of using Coumadin with the port. They used a heparin flush with mine...

Report post

I have had my port for 18 months but still in treatment. However, I have not heard of anyone on coumadin. This might be unique to your situation as Stacey suggested.
Keep us posted, I am interested in knowing the outcome.
Margie

Report post

The blood thinner is necessary if there is any risk of blood clots. Perhaps you have had a blood clot with your port? My doctor put me on a blood thinner (a daily shot in my abdomen... I was NOT a happy camper) when I developed a clot in my neck while I had my port. He removed my port when I went back into remission. I hope that helps you at least a bit.

Report post

Hmmm, I am certainly going to talk to my onc about this.
I knew I had never read a post about anyone taking Coumadin during port use. The coumadin is taken each morning by mouth. It has not been used to flush port.
My port was put in 2 weeks before my 1st chemo and coumadin was ordered right then. Who knows I may very thick blood. I see my onc on Sept 9, I will ask him.
Thanks for your responses, Debbie

Report post

Debbie, my onc. also put me on Coumadin as soon as the port was in, but only 1 mg which is the lowest dose. She said there was always a danger (even though small) of a blood clot. I didn't question it, maybe I should have.

Report post

Faye,
I too, am on the lowest does of Cumadin. Maybe I will have to research it on the internet to see side effects.
I looked at your profile to see if I could message you and I guess I cannot unless we are "friends". I see you are from Gallitin, been there many times with my friend.
My best friend Kathie Junker, they own the
Batteries Plus store in Gallitin, lives in LaFayette, but we always have lunch in Gallitin.
Her daughter just moved there last week end, she is a nurse at the hospital and it was much closer for her to live near there. Small world we live in sometimes.
Take care, Debbie

Report post

DEBBIE - CONGRATULATIONS ON YOUR LAST CHEMO TODAY GIRL - IM SO HAPPY FOR YOU!!!!! WOOT WOOT - TIME TO CELEBRATE SWEETIE - YOU DID IT!

WITH LOVE, KIMMER

KEEP ON FIGHTING LIKE A GIRL DARLIN!

Report post

I've had my port since Aug 2008. My doc recommended I take a baby aspirin every day. Maybe this could be an option for you that you could discuss with your doctor. I know when you are on coudamin, you need to watch your vitamin K intake (green leafy veggies) and have your blood clotting checked with an INR test. I would recommend you read the drug information you would receive with coudamin.

Report post

Magill,

Thank you for the aspirin option, I will certainly ask my onc about that if he decides to keep port in.
Not to worried about vitamin K, for some strange reason I have had no taste for salads through this chemo. I usually LOVE salad. Maybe that is part of the reason I have extra weight, that I keep blaming on steroids.

Report post

Kimmer,

Thank you for the WHOOT WHOOT.
It is one milestone down.
I see my onc on Sept. 9 for the next round of treatment plans. I suppose I will have another scan and then radiation. I was adamentaly opposed to radiation, but I have decided to go ahead with it if it is suggested.
But, it is WONDERFUL not to have to do the countdown every week for chemo.

Report post

I was on Lovenox (shots in the stomach) at first with my port, but I had a blood clot in my arm. I was on the shots for 6 months and then taken off. I have had my port in for 1 year now with no problems. I also take a baby aspirin daily, but that is because of heartattacks and strokes that run in my family. You cannot flush your port at home!!!!! It has to be a trained professional. Besides watching your vitamin K, I was also told to stay away from cranberry products. Congrats on your last chemo!!!

Report post

Tervlady, I have not heard to stay away from cranberry products, can you explain. Thanks.
Margie

Report post

First congratulations on the home stretch! I think that your doctor is prudent to include a 1mg very low dose of coumadin.
Having had blood clots twice after my surgery for the big "C", I would not wish that on any one. I love the boy scout motto of "be prepared!"
I threw clots from my pelvis three weeks post op and was hospitalized for a week. I was given an 8 hour infusion of Heprin, Lovenox abdominal injections for 14 days and coumadin orally for 8 months. The daily dose of coumadin when I was released was 5mg, but it wasn't enough because I ended up with a second round of clots in both lungs three weeks after the first bout.
My onc took over the care and feeding of my new problem and raised or lowered the mgs. according to the reading of my INR. My coumadin dose varied between 7.5 and 10. mg. a day. I was not allowed any green vegetables as it is contraindicated with coumadin and the fact that we were on the clot alert! Green vegetables just add to the blood thinning effect of coumadin, so bleeding and bruising internally could be a problem.
My port was always flushed with heparin every 4 weeks.
When I refused Emend because it was a no, no combined with coumadin, my doctor was not very happy being challenged. My body, my decision as there were a number of other things for a nausea IV during chemo infusion.
I'm sorry, this is a really technical and boring post but I hope it answers your question and a lot more.
So, NO my co-chemo partners were not automatically given coumadin as a precaution.
Best to you.

Report post

No, to long boring post. It was very informative, thank you. I would hate to have a blood clot that would be very worrisome. Thank you for taking the time to write me. Hugs, Debbie

Report post

Debbie,
A blood clot can kill or cause a stroke...not very good outcome:(
Hugs to you too!

Report post

I don;t know but.... I did get a blood clot in my 1st port (on my 3rd port now), maybe.... if I'd been on coumadin I wouldn't have got the clot???

I need a group to join... ovanian gone to lymphnophs. Now doing chemo (3rd round) and radiation. Any suggestions or friends.

Thanks
Leanna

Report post

I had coumadin as long as I had my port. I think my oncologist told me he always prescribed it as a precaution. It was one of the factors that made me decide to have my port removed, but I don't remember what worried me about the med.

Report post

Here's the website for Coumadin.

http://www.coumadin.com/

I remember now. I was worried because I have minor problems with high blood pressure. I also have fibromyalgia, so I didn't want to limit my ability to take anti-inflammatories. Of course, I rarely take them, because they play havoc with my reflux!

Hmm, I seem to be falling apart!

Report post

Hello Debbie, i was put on Coumadin,in 2007,when they removed the tumor. my 3rd chemo (i had 6)and to you congrats to last chemo''very happy for you. anyway in 2007,3rd chemo they put in my port,i have to go every 4 wks to have it flushed. i have a nurse who's been coming since 1-29-09, right after i had a heart valve replacement. i do ok on the cumandin,until i have a UTI, or lung infection(i also have emphysema) then my PT-INR, WILL GO ALL CRAZY! 1st it gets past an 8 which is way to thin for me, or it will get to thick,like 1 or under,and then its 2 shots of lovnox,and 10 mg. of comudian,till they get it just right. i have to be 3.5 to be perfect with this valve.i have some signs of a recurrence that cancer is coming back, a lil scared,but i have alot of FAITH. take care,and write down what you,need to ask your dr.,and i bet he will answer every question you have. God bless you,and have a good day. sent with prayers,blessings,and hugs.oxox lilbit50

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders